Iowa, 2020Flood in Iowa, June 6 to 7, 2020
June 6 to 7, 2020 · NWS DVN · 1 event in 1 county or zone
Several rounds of showers and thunderstorms June 2-5 brought heavy rains to the area with some reports as high as 4 inches. This eventually lead to major river flooding on the Wapsipinicon River near De Witt June 6-7.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms June 2-5 brought heavy rains to the area with some reports as high as 4 inches. This eventually lead to major river flooding on the Wapsipinicon River near De Witt June 6-7.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 6, 6:23 AM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 6, 6:23 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
723 AM CDT Sat Jun 6 2020
.UPDATE...
Issued at 721 AM CDT Sat Jun 6 2020
Weak upper level disturbance moving through the area is providing
just enough lift on the resident moisture to produce isolated
showers and sprinkles.
Thus the forecast is being updated to reflect isolated showers and
sprinkles that will dissipate with time this morning.
&&
.SYNOPSIS...
Issued at 400 AM CDT Sat Jun 6 2020
A weak upper level disturbance, combined with mid level moisture
advection, and steeper mid level lapse rates has triggered a band
of showers and thunderstorms across north central and northeast
IA early this morning. The storms have tracked e and se into the
nw portions of the dvn cwa. Lightning and brief heavy rainfall has
been common with these storms. These storms are expected to fall
apart as they keep moving eastward away from the better
parameters.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 400 AM CDT Sat Jun 6 2020
Today: Mostly sunny to partly cloudy across the cwa with sprawling
high pressure across Ontario and the Great Lakes region. Northeast
to east winds will bring comfortable humidity levels to much of
the area, making for a rather pleasant day. Highs will range from
around 80 along Hwy 20 to the mid 80s south.
Tonight: Continued pleasant weather with clear to partly cloudy
skies and comfortable conditions. Lows will range from the mid 50s
northeast cwa to the lower to mid 60s southwest.
.LONG TERM...(Sunday through Friday)
ISSUED AT 400 AM CDT Sat Jun 6 2020
Overview:
Quiet and very warm weather is expected Sunday and Monday with highs
in the 80s Sunday and lower 90s Monday. Humidity will increase
from Sunday afternoon into Monday with dewpoints likely in the 60s.
The remnant low from tropical system Cristobal is forecast to track
from the Deep South into the Mid and Upper Mississippi Valley,
potentially bringing a swath of heavy rain to parts of the
local area on Tuesday.
Sunday and Monday
An amplified upper ridge will slowly slide across the Central U.S.
leading to dry conditions and above normal temperatures. Forecast
highs on Sunday range from the low 80s NE to mid/upper 80s central
and west. The humidity Sunday morning will be very comfortable with
dewpoints only in the upper 40s/low 50s. By the afternoon, expect the
humidity to become noticeable as evapotranspiration and southeast
surface winds push dewpoints into the low to mid 60s.
The warmest day of the week will be Monday with highs in the lower
90s for much of the outlook area. Dewpoints in the mid to upper 60s
will make it feel like the mid 90s during the afternoon. The upper
ridge should keep us dry into Monday night.
Tuesday and Wednesday
The remnant low from tropical system Cristobal is forecast to track
almost due north from the Louisiana Gulf Coast into the Mid and
Upper Mississippi Valley. Models have the system reaching central
Missouri by late Monday night, still maintaining a ~992mb central
pressure. As Cristobal's mid-level vorticity max begins to interact
with a broad right entrance region of a mid-latitude upper jet, and
becomes negatively tilted, the surface low is expected to strengthen
to below 990mb once it reaches southern Wisconsin.
Based on the current forecast track, a widespread 1 to 3 inches of
rain is possible across the outlook area by Wednesday morning. There
could end up being a narrow band of 3 to 5 inches, but it's too
early to know where this will set up.
Not surprisingly, integrated water vapor transport vectors are
directed from the Gulf into the local area from Monday night through
Tuesday. During this time, a surge of tropical moisture, with PWATs
up to 2.3", may overspread eastern Iowa and northwest Illinois.
These values are about 3 standard deviations above the mean for
early June in the NAEFS data. Of greatest concern would be areas
that receive 3"+ of rainfall, which could lead to areal flooding and
eventual river flooding.
The strengthening extra-tropical (which means not tropical) low will
race northward into the northern Great Lakes into Wednesday, leading
to windy and cooler conditions locally.
Thursday On
Quiet weather and lower humidity is forecast for the end of the
week. Model blend highs are in the 70s with lows in the 50s. Very
comfortable for this time of year! Uttech
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 628 AM CDT Sat Jun 6 2020
VFR conditions will dominate this TAF cycle. Northeast to east
winds around 10 kts, will veer southeast tonight as high pressure
builds across the Great Lakes region.
&&
.HYDROLOGY...
Issued at 925 PM CDT Fri Jun 5 2020
Recent swaths of heavy rainfall has led to rises on some area
rivers, especially on the Iowa tributaries. The Wapsipinicon River
near De Witt will crest in the moderate flood range at 12.3 feet on
Saturday, while higher stream flows continue on portions of the Iowa
and Cedar Rivers. The Cedar River at Conesville experienced a
secondary crest bump just under the flood stage earlier this
afternoon, but is now falling and projected to fall below the
12 foot action stage by early Sunday morning.
The Mississippi continues to run over action stage or even the minor
flood stage on much of the stretch of the river from the Quad
Cities on southward. Tributary input, localized heavy rain run-off
and routed flow all contributing to these broad rises along these
sections of the mainstem.
Looking ahead to next week, potential heavy rainfall from the
remnants of tropical system Cristobal Tuesday into Wednesday, could
have significant impacts on the local waterways. Widespread heavy
rainfall would lead to additional rises on area rivers, and
aggravate already high levels on several of these waterways. At this
time it is still too early to tell where the brunt of the heavy rain
will lay out, and thus the associated extent of the impacts the run-
off would have on the rivers. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...08
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Uttech
AVIATION...Haase
HYDROLOGY...12
Hazardous weather outlook, Jun 6, 3:16 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
416 AM CDT Sat Jun 6 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
416 AM CDT Sat Jun 6 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The remnants of tropical system Cristobal is expected to track
from Louisiana to eastern Iowa Tuesday through Wednesday. This
may bring heavy rainfall and severe weather but it is too early to
determine details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Haase
Flood, Clinton
- When
- June 6, 10:30 AM CST to June 7, 12:45 AM CST
- Where
- Clinton County, 4.2 mi SSW of Dewitt to 4.02 mi SSW of Dewitt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.762, -90.574
The Wapsipinicon River near De Witt rose above its major flood stage of 12.5 feet around 1030 AM CST on June 6 and fell back below major flood stage around 1245 on June 7. The river crested at 12.57 feet at 5 PM CST on June 6.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, June 6, 20201 death · 1 injured · 1 event
- Strong Wind in Colorado, June 6, 20201 death · 1 event
- Damaging Winds and High Wind in Colorado, June 6, 20202 injured · 96 kt wind · 116 events
- Tornadoes and Damaging Winds in Florida, June 6, 2020$963,000 · EF1 · 9 events
- Debris Flows and Hail in Colorado, June 6, 2020$300,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Dakota, June 6, 2020$400,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in New Hampshire, June 6, 2020$305,000 · 1.25 in hail · 9 events
- Hail in Nebraska, June 6, 2020$250,000 · 1 in hail · 2 events
- Damaging Winds in Idaho, June 6, 2020$50,000 · 74 kt wind · 25 events
- Flood and Hail in Massachusetts, June 6, 2020$37,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Wyoming, June 6, 2020EF1 · 28 events
- Tornadoes and Flooding in Florida, June 6, 2020$70,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900034.